ZypAdhera ® (olanzapine pamoate monohydrate)

This information is intended for UK registered healthcare professionals only as a scientific exchange in response to your search for information. Please refer to the link for full prescribing information: ZypAdhera Summary of Product Characteristics (SmPC)

ZypAdhera® (olanzapine pamoate): Post-Injection Syndrome

In rare cases, following an injection with olanzapine pamoate patients experienced signs of post-injection syndrome. Majority recovered within 24-72 hours without treatment.

Clinical Symptoms Observed with Post-Injection Syndrome Events

During pre-marketing clinical studies, reactions that presented with signs and symptoms consistent with olanzapine overdose, were reported in patients following an injection of olanzapine pamoate.1

These reactions occurred in <0.1% of injections and approximately 2% of patients.1

Most of these patients have developed symptoms of

  • sedation (ranging from mild in severity up to coma) and/or

  • delirium (including confusion, disorientation, agitation, anxiety and other cognitive impairment).

Other symptoms noted include

  • extrapyramidal symptoms,

  • dysarthria,

  • ataxia,

  • aggression,

  • dizziness,

  • weakness,

  • hypertension and

  • convulsion.1

Onset and Progression

In most cases, initial signs and symptoms related to this reaction have appeared within 1 hour following injection, and in all cases full recovery was reported to have occurred within 24 – 72 hours after injection.1

Reactions occurred rarely (<1 in 1,000 injections) between 1 and 3 hours, and very rarely (<1 in 10,000 injections) after 3 hours.1

Post-injection syndrome events have not been characterized by a sudden onset of incapacitation, but usually began with milder symptoms that progressed in number and/or severity.2

Incapacitation was defined as the presence of clinically significant disorientation, ataxia, or sedation, such that the patient would not have been able to seek assistance on his own.2 

Hospitalization and Treatment

In clinical trials through October 14, 2008, a total of 30 post-injection syndrome events were reported in 29 patients. Based on approximately 45,000 injections of olanzapine pamoate given to 2054 patients in clinical trials as of that date, post-injection syndrome events had occurred in approximately 0.07% of injections, or 1.4% of patients.2

Seventy-seven percent of the patients were hospitalized during the post-injection syndrome event. The majority (63%) of post-injection syndrome events either resolved with no treatment or were managed with only observation and fluids.2

In the remainder of the events, the patient was hospitalized and received medical treatment beyond observation and fluids, often to treat specific symptoms or concomitant medical illness, although some treatments appear to have been administered prophylactically. Of these patients

  • 6 received treatment with oral or parenteral benzodiazepines 

  • 3 were catheterized (1 due to urinary retention and 2 prophylactically)

  • 1 was placed in mechanical restraints because of agitation, and

  • 2 patients were ventilated as a precautionary measure following benzodiazepine administration, with no respiratory depression noted in either case (1 due to an apparent seizure and 1 to manage severe agitation so that a CT scan could be performed).2

If parenteral benzodiazepines are essential for management of post injection adverse reactions, careful evaluation of clinical status for excessive sedation and cardiorespiratory depression is recommended.1

Postmarketing Reports

A total of 1,097 postmarketing reports evaluated as post-injection syndrome events were received through August 30, 2019. Of these, 150 events were reported through postmarketing studies, and 947 were reported spontaneously. The rate of spontaneous cases appears to be consistent with the rate observed in clinical trials. The clinical profile of the postmarketing spontaneously reported events is generally consistent with the clinical trial cases of post-injection syndrome.3

These data do not necessarily represent the rate of occurrence of an AE in a treated population but represent a reporting rate of a particular AE to the company. Spontaneous reporting of AEs can be highly variable and is not appropriately controlled clinical information on which to base an assessment of whether a particular drug product caused an event. Spontaneous reporting is limited in usage due to lack of control population, under-reporting or reporting bias, and missing or incomplete information regarding medical history or concomitant medications.4

Observation and Patient Advice

Patients should be advised about this potential risk and the need to be observed for 3 hours in a healthcare facility each time olanzapine pamoate is administered.1

After each injection, patients should be observed in a healthcare facility by appropriately qualified personnel for at least 3 hours for signs and symptoms consistent with olanzapine overdose.1

Immediately prior to leaving the health care facility, it should be confirmed that the patient is alert, oriented, and absent of any signs and symptoms of overdose.1

If an overdose is suspected, close medical supervision and monitoring should continue until examination indicates that signs and symptoms have resolved. The 3-hour observation period should be extended as clinically appropriate for patients who exhibit any signs or symptoms consistent with olanzapine overdose.1

For the remainder of the day after injection, patients should be advised to be vigilant for signs and symptoms of overdose secondary to post injection adverse reactions, be able to obtain assistance if needed and should not drive or operate machinery.1

References

1. ZypAdhera [summary of product characteristics] Eli Lilly Netherland B.V., The Netherlands.

2. Detke HC, McDonnell DP, Brunner E, et al. Post-injection delirium/sedation syndrome in patients with schizophrenia treated with olanzapine long acting injection, I: analysis of cases. BMC Psychiatry. 2010;10(1):43. http://dx.doi.org/10.1186/1471-244X-10-43

3. Data on file, Eli Lilly and Company and/or one of its subsidiaries.

4. Goldman SA. Limitations and strengths of spontaneous reports data. Clin Ther. 1998;20(suppl 3):C40-44. http://dx.doi.org/10.1016/S0149-2918(98)80007-6

Glossary

AE = Adverse Event

Date of Last Review: December 12, 2019

Contact Lilly

Call or Email us

If you want to ask a Medical Information question or you want to report an adverse event or product complaint you can call us or email us at ukmedinfo@lilly.com

Available Mon - Fri, 8am - 4pm, excluding Bank Holidays

Or you can

Ask us a question Chat with Us If you have a question, you can chat online with a Lilly Medical Information professional.

Submit a question